Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 5, 2011Clay County, Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 5, 2011, 4:01 AM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 4:01 AM CDT (09:01 UTC)
Expired
Aug 5, 2011, 5:00 AM CDT
In force
59 min
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:26 AM CDTTSTM WND DMGClay Center, KS7 TO 9 INCH TREE LIMBS DOWNED AT 9TH AND DEXTER.
Aug 5, 4:31 AM CDTTSTM WND GST 51Abilene Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2280 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WWUS83 KTOP 050901
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT FRI AUG 5 2011

KSZ021-034-035-051000-
CLAY-DICKINSON-OTTAWA-
401 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA...SOUTHERN CLAY
AND NORTHERN DICKINSON COUNTIES...

THROUGH 500 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN OTTAWA...SOUTHERN CLAY AND NORTHERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SOLOMON...OAK HILL...LONGFORD...MANCHESTER... 
IDANA...TALMAGE...ABILENE AIRPORT...ABILENE...CLAY CENTER... 
ENTERPRISE...MOONLIGHT...WAKEFIELD AND CHAPMAN. MOTORISTS ALONG 
INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289 COULD ALSO BE 
AFFECTED.

&&

LAT...LON 3931 9737 3940 9737 3939 9696 3897 9697
      3898 9693 3897 9692 3887 9693 3887 9690
      3886 9689 3883 9738 3896 9738 3895 9769
      3931 9774
TIME...MOT...LOC 0901Z 261DEG 33KT 3931 9751 3889 9752

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:44 AM CDT, 17 minutes earlier.

Area forecast discussion, Aug 5, 3:44 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI AUG 5 2011

.DISCUSSION...

FOCUS ON REPEATED CONVECTIVE CHCS ALONG WITH IMPACTS ON TEMPS.

ONGOING SVR CONVECTION ASSOCIATED WITH MCV/MODEST MID LVL WAVE IS
BEING SUPPORTED BY RIGHT ENTRANCE REGION OF UPPER JET AND 30KT LLJ
FEEDING INTO THE SE FLANK OF THE MAIN CONVECTIVE CLUSTER.

WILL GO CATEGORICAL FOR STORMS THIS MORNING WITH SCT RE-
DEVELOPMENT POSSIBLE THIS AFTERNOON ESPECIALLY IN PROXIMITY TO THE
SFC BOUNDARY WHICH MAY REMAIN JUST SOUTH OF THE CWA TODAY. BY
TONIGHT ANOTHER WAVE WILL MOVE OUT OF THE NORTHERN PLAINS WHICH
SHOULD HELP ORGANIZE THE LLJ ALONG WITH WAA AND LIFT ACROSS THE
REGION AGAIN. EXPECT ADDITIONAL STORMS TO DEVELOP MAINLY ACROSS
THE EASTERN COUNTIES AFTER MIDNIGHT SO HIGHEST POPS WILL REMAIN
ACROSS THIS AREA. DEPENDING ON THE EXTENT OF CONVECTION FRI
NIGHT/SAT MORNING SATURDAY COULD BE ANOTHER VERY HOT DAY. HOWEVER
GIVEN UNCERTAINTY ABOUT CONVECTION AND REMNANT CLOUDS AND IMPACT
ON TEMPS WILL HOLD OFF ON ANY HEAT ADVISORY FOR NOW.

THE OVERALL LONGWAVE PATTERN WILL FINALLY BEGIN TO CHANGE BY LATER
SUNDAY INTO NEXT WEEK AS THE UPPER RIDGE SHIFTS WEST AND A TROUGH
DEVELOPS ACROSS THE GREAT LAKES. THIS WILL PLACE KS IN AN ACTIVE
ZONE FOR REPEATED BOUTS OF CONVECTION WITHIN THE STRONGER NW FLOW
ALOFT WHILE AT THE SAME TIME HELPING TO COOL TEMPERATURES BACK
TOWARD SEASONAL AVGS OR PERHAPS BELOW.

&&

.AVIATION...

WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION
WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH
THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN.
WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS
POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE
AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO
TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE
13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS
SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 3:29 PM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU AUG 4 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS
THE AREA FOR FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 5, 3:08 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT FRI AUG 5 2011

KSZ008-020-034-050900-
CLOUD-OTTAWA-REPUBLIC-
308 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD
COUNTIES...

THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD
COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA...
JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY...
DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT...
BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA...
NARKA...MILTONVALE...CLYDE AND AGENDA.

&&

LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793
TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810
Local storm report, Aug 5, 3:49 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND GST     3 S CONCORDIA           39.53N 97.66W
08/05/2011  E60 MPH          CLOUD              KS   LAW ENFORCEMENT

&&

BARJENBRUCH
Local storm report, Aug 5, 3:59 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
08/05/2011  M66 MPH          CLOUD              KS   ASOS

&&

BARJENBRUCH
Special weather statement, Aug 5, 4:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CDT FRI AUG 5 2011

KSZ021-034-035-051000-
CLAY-DICKINSON-OTTAWA-
401 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA...SOUTHERN CLAY
AND NORTHERN DICKINSON COUNTIES...

THROUGH 500 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN OTTAWA...SOUTHERN CLAY AND NORTHERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SOLOMON...OAK HILL...LONGFORD...MANCHESTER...
IDANA...TALMAGE...ABILENE AIRPORT...ABILENE...CLAY CENTER...
ENTERPRISE...MOONLIGHT...WAKEFIELD AND CHAPMAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3931 9737 3940 9737 3939 9696 3897 9697
      3898 9693 3897 9692 3887 9693 3887 9690
      3886 9689 3883 9738 3896 9738 3895 9769
      3931 9774
TIME...MOT...LOC 0901Z 261DEG 33KT 3931 9751 3889 9752

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:08 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic52 min
Aug 5, 3:27 AM CDTSevere Thunderstorm WarningTOPCloud33 min
Aug 5, 3:55 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington50 min
Aug 5, 4:10 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa35 min
Aug 5, 4:29 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley46 min
Aug 5, 5:09 AM CDTSpecial Weather StatementTOPJackson, Pottawatomie, Shawnee, Wabaunsee51 min
Aug 5, 5:26 AM CDTSpecial Weather StatementTOPDickinson, Morris34 min
Aug 5, 6:18 AM CDTSpecial Weather StatementTOPLyon, Osage27 min
Aug 5, 3:35 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more48 hr
Aug 5, 5:28 PM CDTRiver Flood WarningTOPClay23 hr

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.